Targeting Trop-2 in Advanced Urothelial Carcinoma - Episode 14
Strategies to help manage treatment-related toxicities to novel therapies used in the management of advanced urothelial carcinoma.
Petros Grivas, MD, PhD: Quality of life is very important. We’ve seen the FDA paying attention to the quality-of-life and patient-reported outcomes data across tumor types. It’s very important for optimal management of adverse effects. Neeraj, you asked me before about optimal management of adverse effects. It’s an important point because we want to maximize the benefit and minimize the risk for our patients. To answer your question, let’s take the example of sacituzumab govitecan. As we mentioned before, neutropenia can be managed by holding off the drug or delaying the administration, or reducing the dose. The starting dose is usually 10 mg/kg, can go down to 7.5 mg/kg, and sometimes the second dose reduction dose is 5 mg/kg based on a case-by-case basis. However, most patients don’t need that, or they can be managed with 1 dose level reduction.
The other is growth factor. We have used growth factor with dose-dense MVAC [methotrexate, vinblastine sulfate, doxorubicin hydrochloride, cisplatin] chemotherapy. These patients have prior chemotherapy given to them, so the bone marrow might have already had some insults from prior chemotherapy. Utilization of growth factor early on, along with dose reduction, can be a good way to reduce neutropenia. We discussed diarrhea briefly, which should be approached with education and hydration of patients. Diarrhea with sacituzumab govitecan will usually be situational on the days around the administration of the drug and a few days later. Proper education of patients to call us early and not delay that discussion, along with notification of the medical team, is important. Other diarrhea medications can be used, like diphenoxylate, or anticholinergics.
We have to be careful about ruling out other causes sometimes, including other infectious causes. That’s something we have to keep in mind. But diarrhea usually seems to be manageable with interventions. The same applies for nausea, which is less of an issue with sacituzumab govitecan but can happen. Antinausea medications are important to be given early on. It’s also important to give proper physical exams of patients. Patients tend to underreport their adverse effects because they don’t want to be taken off treatment, so it’s important to have this dialogue and education with the patient.
Neeraj Agarwal, MD: I know at least 1 patient from 1 of the colleagues’ practices who developed colitis because of prior immune checkpoint inhibitor therapy while receiving treatment with 1 of the antibody-drug conjugates. As you rightly said, it’s very important to not assume that diarrhea is happening because of sacituzumab govitecan. In this case, the diarrhea was related to prior immune checkpoint inhibitor therapy, which was apparent only from a colonoscopy showing immune colitis. It’s a real-life case and a very good teaching case for all of us. As you said, the key is to keep our eyes open and not rule out immune colitis in any patient who has received immune checkpoint inhibitor in the past.
Petros Grivas, MD, PhD: I agree. We have to be very astute in clinic and think about prior therapies. To your point, sometimes you may see a late-onset immunotherapy-related adverse event. We have a tumor board at our institution looking at immune-related adverse events, and we’re learning all the time. I’m learning, myself. You can always see different things happening. Overall, it’s exciting to see the advents of those new agents. We’re continually learning how to optimize the education of patients and lead to earlier diagnosis of toxicities across the board with different agents. We didn’t talk much about erdafitinib today, but that’s another complicated discussion with an ophthalmologist or optometrist to [look for ocular adverse effects]. And of course, immunotherapy requires close follow-up, along with the antibody-drug conjugates and chemotherapy.
Transcript edited for clarity.